Montana, 2017

Hail in Montana, July 20, 2017

July 20, 2017 · NWS GGW · 1 event in 1 county or zone

A warm front and dryline over eastern Montana combined with moderate instability to develop a severe thunderstorm in Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A warm front and dryline over eastern Montana combined with moderate instability to develop a severe thunderstorm in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 9:13 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 9:13 AM MST, 4 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
1013 AM MDT Thu Jul 20 2017

.SHORT TERM...for northeast Montana...today through Sat...

Made another update to include the 12Z guidance for wind and pops
due to the possibility of strong convective weather this
afternoon. SCT

Previous update -
Radar imagery shows isolated rain showers and thunderstorms
working their way from Blaine County into our northern tier
counties. Beefed up pops and added TS. Otherwise conditions are
represented well by the grids.

Templer

Previous Discussion -
Temperatures continue to warm today with building ridge and low
level southernly flow. Boundary/dry line develops in the afternoon
across the CWA with dry downslope wind across south central
Montana and a moister southerly flow over the Dakotas. Expect this
boundary to be the focus for convection later today.

Shortwave trof moving across southwest Canada will push this
boundary and a cold front through eastern Montana overnight. Cold
air advection and tighter pressure gradient will result in
stronger northwest winds along with cooler temperatures for
Friday. Ebert

.LONG TERM...Sat night through Thu...
The latest 00z model consensus continues to reflect a gradually
building upper level ridge pattern across the western U.S. and
extending into Montana Friday night into the weekend leading to
dry weather conditions and increasingly warmer temperatures, back
to the 90s by Sunday.

An upper level low pressure system tracking well to the north of
the area through Central Alberta/Saskatchewan Sunday night into
early next week may help to flatten the ridge, potentially
lowering high temperatures back to the upper 80s to around 90 by
Tuesday. If the track of this feature occurs as current model
projections suggest, much of any precipitation chances would occur
further north.

The forecast beyond the midweek was trended toward consensus
blends given the usual increasing uncertainty at such larger time
scales. Maliawco

&&

.AVIATION...
VFR conditions will prevail today. Any impacts to area terminals
would likely come from isolated thunderstorms, mainly this
afternoon. A stronger storm or two is also possible near KSDY,
though any storm may be accompanied by shifting and brief gusty
winds. Maliawco

&&

.FIRE WEATHER...

Critical fire weather conditions are expected across the region
today and Friday.

Today a low pressure system will begin developing over southern
Montana. Hot temperatures and very low relative humidity combined
with gusty winds will result in Red Flag conditions from the CMR
southwest today. Winds will also be turning from the southeast to
west in the afternoon.

Thunderstorms are possible to the east later today and tonight as
the low pressure begins moving east. As the system moves into
North Dakota on Friday gusty northwest winds are expected. These
winds, along with continued low relative humidity, could lead to
critical fire weather conditions during Friday afternoon and early
evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for MTZ135>137.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 20, 2:21 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
321 AM MDT Thu Jul 20 2017

MTZ016>027-059>062-210930-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
321 AM MDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

A Red Flag Warning for low relative humidity and gusty wind is in
effect for this afternoon and evening for southwest portions of
Northeast Montana.

There is the possibility of strong thunderstorms for eastern areas
of Northeast Montana this afternoon and evening. A few storms may
become severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical Fire Weather conditions are possible for all zones
Friday due to low relative humidity and strong northwest wind.
The winds may also produce hazardous boating conditions on Fort
Peck Lake Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 20, 7:35 AM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Glasgow MT
835 AM MDT THU JUL 20 2017

MTZ016-017-059-061-201530-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
835 AM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 930 AM MDT...

At 835 AM MDT, Doppler radar was tracking a strong thunderstorm near
Saco, or 21 miles east of Malta, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saco and Hinsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4828 10741 4843 10760 4882 10690 4851 10655
TIME...MOT...LOC 1435Z 235DEG 27KT 4840 10741

HICKFORD
Special weather statement, Jul 20, 10:49 AM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1149 AM MDT THU JUL 20 2017

MTZ018>020-062-201845-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
1149 AM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...CENTRAL
ROOSEVELT AND SOUTHERN SHERIDAN COUNTIES UNTIL 1245 PM MDT...

At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Medicine Lake, or 24 miles northwest of Culbertson,
moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Froid, Reserve, Dagmar, Homestead, Antelope and
Coalridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4815 10496 4851 10516 4882 10422 4864 10405
      4836 10405
TIME...MOT...LOC 1748Z 246DEG 30KT 4842 10486

HICKFORD
Special weather statement, Jul 20, 12:47 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
147 PM MDT THU JUL 20 2017

MTZ018-019-202030-
Sheridan MT-Daniels MT-
147 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Port Of Scobey, or 13 miles northwest of Scobey,
moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scobey, Flaxville, Port Of Scobey, Port Of Whitetail, Whitetail,
Madoc, Peerless, Daleview and Four Buttes.

LAT...LON 4890 10484 4864 10575 4900 10600 4900 10492
TIME...MOT...LOC 1946Z 242DEG 42KT 4893 10564

HICKFORD
Special weather statement, Jul 20, 1:08 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Glasgow MT
208 PM MDT THU JUL 20 2017

MTZ018>020-202100-
Sheridan MT-Daniels MT-Western Roosevelt MT-
208 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...NORTH
CENTRAL ROOSEVELT AND SHERIDAN COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking strong thunderstorms 7
miles northwest of Plentywood, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plentywood, Westby, Flaxville, Archer, Port Of Raymond, Redstone,
Outlook, Raymond, Dooley, Daleview, Comertown, Navajo, Antelope and
Coalridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4872 10405 4852 10529 4871 10555 4900 10468
      4900 10405
TIME...MOT...LOC 2007Z 243DEG 41KT 4886 10465

HICKFORD

The radar

The Glasgow radar (KGGW), 194 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
July 20, 1:20 PM MST
Where
Richland County, 4.75 mi NNE of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
47.760, -104.100

Public reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708590.